ReachMD Healthcare Image
Media formats available:

Erythema multiforme (EM) is an immune-mediated hypersensitivity reaction that presents with painful cutaneous and mucosal targetoid lesions. An estimated 90% of cases are the result of infection, with herpes simplex virus (HSV) and Mycoplasma pneumoniae the most common inciting agents.1 HSV is the most common etiology and is thought to account for up to 70% of cases.2 Erythema multiforme has also been reported to occur in response to drugs such as NSAIDS, sulfonamides, and other antibiotics. An estimated 10% of cases are thought to be drug induced.3 Very few case reports have identified antifungals such as fluconazole as the causative agent in EM minor (EMm) or EM major (EMM). Treatment of mild EM is supportive care, as it is often self-limiting. However, treatment can involve addressing the causative agent with antivirals for viral etiologies or cessation of inciting medications for medication-induced disease.4 Early detection of the causative agent associated with EM can result in improved patient outcomes and avoidance of triggers can decrease the incidence of persistent, as well as recurrent, EM.2 Erythema multiforme in response to infectious agents commonly manifests as diffuse targetoid lesions on the trunk and extremities, whereas drug-induced EM manifests with oral mucosal lesions.1 A clinical presentation of EM with negative HSV viral markers does not rule out EMm or EMM. Careful consideration of the presenting features, disease course, and recent exposures is required for an accurate diagnosis.

CASE

We report a case of a 35-year-old female who presented to the emergency room with a chief complaint of oral mucosal pain and edema of the upper and lower lips for 3 days. Her past medical history was remarkable for recurrent vaginal candidiasis. She started treatment with oral fluconazole 2 days before symptom onset. The patient reported a previous episode of similar oral pain after taking fluconazole, but her symptoms rapidly improved after receiving a short course of oral prednisone.

Figure 1: Targetoid violaceous patches on upper extremities

Figure 2: Hemorrhagic crusting on both upper and lower vermilion lips. White plaques on the tongue

The patient presented to the emergency room on the first day of symptom onset and was started on a 3-day course of 30mg/day (0.33mg/kg/day) oral prednisone. The patient returned to the emergency department again 2 days later with worsening symptoms and mouth pain limiting her oral intake. She complained of sloughing of skin on her lips and tongue. The patient denied any notable family history, including blistering disease or autoimmune disorders other than Type 1 diabetes mellitus in her mother. Physical examination was notable for multiple violaceous patches on the face, targetoid violaceous patches on upper and lower extremities, eroded mucosa with hemorrhagic crusting on both upper and lower vermilion lips and white plaques on the tongue. Nikolsky signs were negative on targetoid patches and hemorrhagic ulceration of the lips. A punch biopsy from the right forearm showed vacuolar interface dermatitis with scattered basilar and intraepidermal apoptotic bodies associated with modest superficial perivascular mononuclear cells. Laboratory investigation included extensive blood work and PCR tests. A respiratory panel and chest X-ray were obtained to rule out Mycoplasma pneumonia as a culprit of EMM, both of which were negative. The following laboratory tests were negative: HSV Type 1-IgM, HSV 1 Glycoprotein G- IgG, and HSV 2 Glycoprotein- IgG. A qualitative PCR for HSV Type 1 and 2 was also obtained from a tissue sample and was negative. A Pemphigus IgG antibody panel and IgA antibodies were also negative.

The patient’s clinical presentation and punch biopsy results raised suspicion for Stevens-Johnsons syndrome versus EM. Given the acrofacial distribution of targetoid lesions, as well as lack of bullae, ocular involvement, and constitutional symptoms such as fever, myalgias, and other flu-like symptoms, a diagnosis of EMM was favored. The patient’s physical exam and laboratory results further supported the diagnosis of EM major due to fluconazole, as the HSV PCR and antibodies were negative. The patient’s clinical presentation, biopsy results, and laboratory findings supported the diagnosis of EM major. The patient was started on a prophylactic dose of valacyclovir for a presumed HSV infection after initiating initial work-up. The patient was also started on cyclosporine, etanercept, and received supportive care while in the hospital. Once the patient was able to tolerate oral intake and was found to be stable for discharge the patient was instructed to continue treatment with cyclosporine until her outpatient follow-up appointment.

Resident News and Views

2023 Resident of Distinction Award Recipients Present Research at Maui Derm

Beiersdorf Inc. sent five top dermatology residents to the 2023 Maui Derm for Dermatologists conference as part of the dermMentors Resident of Distinction Award program.

The resident awardees–Patrick Jedlowski, MD, of the University of Arizona, Yang (Sunny) Li, MD, of St. Louis University, Alexandra Rzepecki, MD, of the Albert Einstein College of Medicine, Dev Sahni, MD, MHA, of the University of Utah, and Zizi Yu, MD, of Boston Medical Center–attended the scientific sessions and networking and mentorship events. They also presented their research during the Maui Derm “Talk Story” sessions.

2023 Awardees (Back row, from left): Dev Sahni, MD, MHA, Patrick Jedlowski, MD (front row): Zizi Yu, MD, Alexandra Rzepecki, MD, Yang (Sunny) Li, MD

CONCLUSION

At the follow-up evaluation about 2 weeks after the initial encounter, the patient reported improvement in her symptoms A physical examination was notable for post-inflammatory hyperpigmented patches around cutaneous lips and the extremities with clearance of lesions from other locations. The patient was advised to avoid fluconazole in the future and her medical records were updated to reflect this change.

DISCUSSION

EMM has been described as an immune-mediated reaction to infectious agents, such as HSV, and numerous medications including NSAIDS and sulfonamide drugs, but very few case reports have detailed encounters of EMM induced by antifungals such as fluconazole. The most recent case report detailed a middle-aged male with an unremarkable medical history who developed painful superficial ulcerative lesions after starting treatment for onychomycosis. The patient was treated with IM Diprospan (betamethasone dipropionate and betamethasone sodium phosphate) and showed signs of clinical improvement at the follow-up appointment seven days later.5

Careful consideration as to the presenting features, disease course, and medication exposures is required for an accurate diagnosis of EM or EMM. Although EMM is commonly associated with HSV infection, negative HSV PCR, IgG, or IgM should not deter clinicians from considering EMM in a patient with an otherwise supportive clinical presentation. A careful review of new medications or exposures should be started in patients presenting with suspected EM. Patients with repeated exposure to previously benign medications should not preclude physicians from considering medication-associated EMM as a differential diagnosis.

Disclosures: None

The authors have no relevant financial disclosures.

1. Samim F, Auluck A, Zed C, Williams, PM. Erythema multiforme: a review of epidemiology, pathogenesis, clinical features, and treatment. Dent Clin North Am. 2013;57(4):583-596. doi:10.1016/j.cden.2013.07.001

2. Sokumbi O, Wetter DA. Clinical features, diagnosis, and treatment of erythema multiforme: a review for the practicing dermatologist. Int J Dermatol. 2012;51(8):889-902. doi:10.1111/j.1365-4632.2011.05348.x

3. French LE, Prins C. Erythema multiforme, Stevens Johnson syndrome and toxic epidermal necrolysis. In: Bolognia JL, Jorizzo JL, Rapini RP, eds. Dermatology, 2nd edn, Vol. 1. St Louis, MO: Mosby Elsevier, 2008: 287–300.

4. Trayes KP, Love G, Studdiford JS. Erythema Multiforme: recognition and management. Am Fam Physician. 2019;100(2):82-88.

5. de Aquino da Silva VS, Freire AEN, Ribeiro NV Jr, Sperandio FF, de Carli ML, Hanemann JAC. Erythema multiforme induced by fluconazole in an immunocompetent patient: a case report and review of the literature. Gen DentM. 2020;68(2):50-54.

Completing the pre-test is required to access this content.
Completing the pre-survey is required to view this content.
Register

We’re glad to see you’re enjoying PracticalDermatology…
but how about a more personalized experience?

Register for free